California, 2014

High Wind in California, May 18, 2014

May 18, 2014 · NWS VEF · 1 event in 1 county or zone

A Pacific low pressure system brought isolated high winds to the Mojave Desert.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A Pacific low pressure system brought isolated high winds to the Mojave Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 17, 8:12 PM PST, 4 hours 43 minutes earlier.

Area forecast discussion, May 17, 8:12 PM PST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
912 PM PDT SAT MAY 17 2014

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL BRING COOLER WEATHER AREAWIDE
BEGINNING SUNDAY...ALONG WITH WINDY CONDITIONS IN THE MOJAVE DESERT.
AS THE LOW MOVES INTO THE GREAT BASIN DURING THE MIDDLE PART OF THE
WEEK THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS.
&&

.UPDATE...SATELLITE TRENDS SHOW INREASING LEE ENHANCEMENT OFF THE
SIERRAS. HAVE INCREASED CLOUD COVER TO REFLECT THIS. OTHER FORECAST
ELEMENTS LOOK GOOD ATTM.

&&

.SHORT TERM...THROUGH MONDAY NIGHT...SATELLITE LOOP SHOWED HIGH
CLOUDS BLANKETING MUCH OF THE CWA THIS AFTERNOON. SURFACE OBS SHOWED
HOT TEMPERATURES AND GENERALLY LIGHT WINDS. STILL EXPECTING A
COOLING TREND TO BEGIN TOMORROW AND CONTINUE THROUGH MONDAY AND
BEYOND AS LOW PRESSURE OFF THE BRITISH COLUMBIA COAST MOVES TO
CENTRAL CALIFORNIA BY MONDAY NIGHT. INCREASING SOUTHWEST WINDS WILL
BE THE MAIN CONCERN IN THE SHORT TERM. HOISTED A WIND ADVISORY FOR
MUCH OF MOHAVE COUNTY FOR SUNDAY TO GO ALONG WITH THE RED FLAG
WARNING WHICH WAS ALREADY IN PLACE...AND ALSO ISSUED A WIND ADVISORY
FOR NORTHWEST SAN BERNARDINO COUNTY WHERE WESTERLY FLOW ACCELERATING
IN THE LEE OF THE TEHACHAPI GAP WILL LEAD TO STRONG WINDS. WINDS ON
MONDAY LOOK A BIT LIGHTER THAN SUNDAY. HIGH TEMPERATURES WILL DROP
SEVERAL DEGREES TOMORROW AND SEVERAL MORE ON MONDAY AS THE RIDGE
ERODES AWAY AND HEIGHTS FALL.

.LONG TERM...TUESDAY THROUGH SATURDAY NIGHT.

A COLD CLOSED MID/UPPER LEVEL LOW IS FORECAST TO SWING SOUTH FROM
NORCAL INTO SOUTH-CENTRAL NEVADA BY TUESDAY EVENING AND REMAIN OVER
CENTRAL OR SOUTH-CENTRAL NEVADA THROUGH WEDNESDAY EVENING. EFFICIENT
DYNAMICS ASSOCIATED WITH LOW ITSELF AS WELL AS SUFFICIENT MOISTURE
AS EVIDENCED BY FORECAST PWATS OFF THE GFS AND ECMWF AT OR JUST
ABOVE 0.50 INCH SHOULD BE ENOUGH TO HELP TO GENERATE SHOWERS OR
PERHAPS EVEN SOME STEADIER BANDS OF PRECIPITATION NORTH AND WEST OF
THE CENTER OF THE LOW. GIVEN THE GOOD MODEL AGREEMENT, I WENT AHEAD
AND RAISED POPS ONCE AGAIN ANOTHER 10-15 PERCENT ACROSS THE
NORTHWEST CWFA FOR TUESDAY AFTERNOON INTO WEDNESDAY. ENOUGH
INSTABILITY AND CAPE IS SHOWN THAT A FEW THUNDERSTORMS CANNOT BE
RULED OUT. GIVEN THE COLD AIR ALOFT, WITH FORECAST 700 MB TEMPS OFF
THE GFS AND ECMWF TO PLUNGE TO -2 TO -4 C UNDER THE CENTER OF THE
LOW, SNOW LEVELS COULD EASILY DROP AS LOW AS 6500-7500 FEET WITH ANY
HEAVIER BURSTS OF PRECIPITATION DRIVING SNOW LEVELS LOWER LOCALLY.
ONE CONCERN WILL BE TUESDAY NIGHT INTO WEDNESDAY MORNING ACROSS THE
EASTERN SLOPES OF THE SOUTHERN SIERRA AND THE WHITE MOUNTAINS AS THE
TIMING OF THE COLD POOL AND BEST FORCING WILL BE IN THE DIURNALLY
COLDEST PART OF THE DAY (I.E. AT NIGHT). GIVEN THERE IS AN UPSLOPE
COMPONENT THEN TO THE LOW, THIS WOULD ALSO FAVOR ENHANCED
PRECIPITATION AMOUNTS. THEREFORE WE COULD EASILY SEE SEVERAL INCHES
OF ACCUMULATING SNOW IN THIS AREA. WITH THE OUTDOOR RECREATION
SEASON UNDERWAY, THIS WILL NEED TO BE WATCHED, ESPECIALLY FOR THOSE
WITH ANY EARLY MEMORIAL DAY PLANS. TEMPS SHOULD DROP TO 10-15
DEGREES BELOW NORMAL WITH ANY CLOUDS AND PRECIPITATION POTENTIALLY
HOLDING DOWN TEMPS EVEN MORE. ONE LAST CONCERN WILL BE ANOTHER ROUND
OF GUSTY SOUTHWEST WINDS AHEAD OF THE LOW ON TUESDAY AFTERNOON AND
EVENING ALONG AND SOUTH OF I-15 THAT MAY GET CLOSE TO WIND ADVISORY
CRITERIA ONCE AGAIN.

BY THURSDAY THE FORECAST GETS A LITTLE MORE UNCERTAIN AS THE MODELS
STILL SHOW A SPREAD IN HOW THEY HANDLE THE ENERGY OVER THE AREA.
CONSENSUS FAVORS THE CLOSED LOW DIVING SOUTH TOWARD NEEDLES WHILE
THE 12Z OPERATIONAL ECMWF NOW HAS THE IDEA OF STRETCHING THE LOW OUT
AND SPLITTING THE ENERGY EJECTING ONE PIECE NORTHEAST AND ANOTHER TO
THE SOUTH (YESTERDAY THIS WAS THE GFS WHICH HAS NOW FLIPPED TODAY).
AS A RESULT, WE KEPT IN A SLIGHT CHANCE OF SHOWERS FROM THE HIGHER
TERRAIN OF CLARK COUNTY ON NORTH. ONCE THE LOW EXITS BY THURSDAY
NIGHT INTO FRIDAY, RIDGING ALOFT SHOULD START TO BUILD IN FROM THE
WEST PUSHING IN DRIER AIR AND ALSO PUSHING TEMPS BACK TO OR ABOVE
NORMAL. TEMPS WERE RAISED FOR FRIDAY AND NEXT SATURDAY BASED ON THE
LATEST STATISTICAL GUIDANCE AND FORECAST SOUNDINGS.
&&

.FIRE WEATHER...KEPT THE RED FLAG WARNING FOR MUCH OF MOHAVE COUNTY
FOR SUNDAY...AND CHOSE NOT TO EXPAND IT DUE TO SLIGHTLY WEAKER WINDS
OVER SOUTHERN NEVADA AND LACK OF CONFIDENCE THAT CONDITIONS WILL BE
MET FOR SIX HOURS IN SOUTHEAST CALIFORNIA.
&&

.AVIATION...FOR MCCARRAN...

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...FOR MCCARRAN...PESKY EASTERLY WINDS AT THE TERMINAL
SHOULD BE SWEPT OUT BY SOUTH WINDS THIS AFTERNOON...WITH SOUTHWEST
WINDS EXPECTED ALL DAY SUNDAY. ANY PERIOD OF EASTERLY WINDS ON
MONDAY SHOULD BE WEAK AND SHORT LIVED. NO OPERATIONALLY SIGNIFICANT
CLOUDS EXPECTED THROUGH THE PERIOD.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY SOUTHWEST WINDS ARE EXPECTED SUNDAY AND
MONDAY...WITH THE STRONGEST WINDS ON SUNDAY IN NORTHWEST SAN
BERNARDINO COUNTY AND MUCH OF MOHAVE COUNTY. CLOUDS WILL BEGIN TO
LOWER AND THICKEN IN ESMERALDA AND NORTHERN INYO COUNTIES MONDAY
NIGHT...OTHERWISE NO OPERATIONALLY SIGNIFICANT CLOUDS ARE EXPECTED.
&&

&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...RED FLAG WARNING FROM 11 AM TO 8 PM MST SUNDAY FOR AZZ102.
     WIND ADVISORY FROM 11 AM TO 8 PM MST SUNDAY FOR AZZ001-003.
CA...WIND ADVISORY FROM 11 AM SUNDAY TO MIDNIGHT PDT SUNDAY NIGHT FOR
     CAZ523.
&&

MORGAN/STACHELSKI

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, May 17, 3:46 AM PST, 21 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
446 AM PDT SAT MAY 17 2014

AZZ001>003-036-CAZ519>527-NVZ014>022-180815-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
446 AM PDT SAT MAY 17 2014 /446 AM MST SAT MAY 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HIGH TEMPERATURES WILL BE WELL ABOVE NORMAL ONCE AGAIN TODAY. FOR
THOSE OUTDOORS...REMEMBER TO DRINK PLENTY OF FLUIDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A LOW PRESSURE SYSTEM APPROACHING THE AREA WILL LIKELY BRING WINDY
CONDITIONS TO PORTIONS OF THE MOJAVE DESERT SUNDAY AND MONDAY. THERE
IS POTENTIAL FOR SOME LOCATIONS TO HAVE SOUTHWEST WINDS GUSTING TO
OVER 40 MPH. A WIND ADVISORY MAY BE NEEDED FOR PARTS OF SAN
BERNARDINO COUNTY DESERTS SUNDAY. THIS LOW PRESSURE SYSTEM WILL
BECOME NEARLY STATIONARY OVER THE GREAT BASIN TUESDAY THROUGH
THURSDAY WHICH WILL LEAD TO A CHANCE OF SHOWERS AND
THUNDERSTORMS...MAINLY IN AREAS NORTH OF LAS VEGAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Western Mojave Desert

When
May 18, 12:55 AM PST
Where
Western Mojave Desert forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

This gust occurred at the Bicycle Lake (KBYS) ASOS on Fort Irwin.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515586.